Texas, 2015

Drought in Texas, February 1 to 28, 2015

February 1 to 28, 2015 · NWS SJT · 11 events in 11 counties and zones

The drought expanded from Abilene and Taylor County to the north and northeast and also across the Northwest Hill Country. Lack of appreciable rain led to this development as lake levels continue to be quite low in much of West Central Texas.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The drought expanded from Abilene and Taylor County to the north and northeast and also across the Northwest Hill Country. Lack of appreciable rain led to this development as lake levels continue to be quite low in much of West Central Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jan 31, 11:15 PM CST, 45 minutes earlier.

Area forecast discussion, Jan 31, 11:15 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1115 PM CST SAT JAN 31 2015

.AVIATION...
/06Z TAFS/

Most West Central TX forecast terminals are reporting MVFR
ceilings as of 05z, but conditions should deteriorate overnight
with most areas dropping into IFR (with ceilings under 1000 ft).
Scattered showers will affect KSJT, KABI, and KSOA early this
morning, but confidence is too low to mention elsewhere.
Otherwise, expect patchy fog/drizzle to restrict visibilities at
times. Winds will veer to the southwest late tonight, shifting to
the north as a cold front moves across the area during the late
morning and early afternoon hours. Winds will be gusty through
around 00z, eventually subsiding after sunset. Ceilings will
rapidly improve behind this front with VFR conditions expected
areawide by mid- afternoon.

Johnson

&&

.PREV DISCUSSION... /ISSUED 917 PM CST SAT JAN 31 2015/

UPDATE...
Updated the grids and zones to go with chance POPS across the
entire area tonight. Also, a few thunderstorms are possible
across the Northern Edwards Plateau.

PREV DISCUSSION... /ISSUED 638 PM CST Sat Jan 31 2015/

AVIATION...
/00Z TAFS/

Ceilings remain below 1500 ft across most of West Central TX, with
many forecast terminals experiencing IFR (or worse) conditions.
The primary rain shield has moved east of the forecast area.
However, isentropic ascent will ramp up overnight, resulting in
lowering ceilings and potential light precipitation, mainly in the
form of drizzle. This will knock cloud bases down to generally
700 ft or lower and should cause prevailing visibilities to drop
to 5 miles or less. Some locations may experience more significant
reductions in visibility. Expect poor flight conditions overnight
but winds will veer to the southwest overnight ahead of a cold
front. This front will move through the Big Country mid/late
morning, bringing drier air into the area and eroding the low
clouds from north to south throughout the day. Gusty north winds
will prevail in the wake of this front.

PREV DISCUSSION... /ISSUED 351 PM CST SAT JAN 31 2015/

SHORT TERM...
(Tonight and Sunday )

Light rain was moving north of I-20, and east of an  Abilene...
Brady...Mason line at 3 PM. An upper low was west of El Paso,
moving slowly southeast.

Rain was pushing east and ending of West Central, faster than the
models indicated. Indeed at the current pace, nearly all the
present rain at 3 PM will be east or north of West Central Texas
by 6 PM. Kept a chance of showers going overnight, however, with
the El Paso low sending weak disturbances eastward. Additional
rainfall amounts will be light...ranging from a trace to a few
hundredths inch. The NAM and EC models bring isolated to scattered
light showers over West Central Texas tonight. The GFS model's
convective algorithm is dry. The short range HRRR model brings in
scattered showers, mainly over Crockett county, the Concho Valley
and areas southward. Timing was between 9 PM and 4 AM. This may
actually be the best model as it seems to latched on an area of
lift in the water vapor loop south of El Paso.

A cold front will move through West Central Texas Sunday bringing
gusty north winds by noon. This clear low level moisture and
clouds. Sunshine in the afternoon should allow afternoon highs to
be a 2-4 degrees warmer than today's, despite cold air advection.

LONG TERM...
(Sunday night through next Saturday)

Warmer weather will make a return to West Central Texas for the
first half of the week. An area of high pressure centered over the
region on Monday, will slide off to our east by mid-week. A
thermal ridge at 850 mb will expand east over the area, allowing
high temperatures to climb from the mid 50s on Monday, to the mid
60s by Wednesday. A weak cold front approaching the area from the
north Wednesday night, will wash out near Interstate 10 during the
day Thursday, bringing cooler/drier air to the region. However,
this will be short-lived, as a lee trough develops to our west on
Friday. With a return flow developing, warmer temperatures and
increasing moisture are expected.

Precipitation chances may also increase for the southern half of
the forecast area. An upper-level disturbance currently located
over Baja California, is expected to pass by to our southeast
Tuesday night/Wednesday morning. This system may bring a chance of
rain to the region, mainly south of a line from San Angelo to
Brownwood. This afternoon's numerical models have once again
shifted the track of the disturbance farther south and east,
reducing forecast confidence. However, the models have been flip-
flopping on the track for the last few model runs, and considering
the system is still largely in a data-void region, this will
likely continue through the next 48 hours. By then, the system
will enter an improving observational/upper-air network, which may
result in improved model continuity. Given the concerns mentioned
above, only minimal changes were made to the rainfall forecast for
the middle of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 49  51  24  51  36 /  40  10   5   5   5
San Angelo 	 51  60  27  54  36 /  30  10   5   5   5
Junction 	 52  64  30  55  34 /  40  20   5   5   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

25
Hazardous weather outlook, Jan 31, 2:22 PM CST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
222 PM CST SAT JAN 31 2015

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-012030-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
222 PM CST SAT JAN 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Taylor

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Taylor forecast zone
Reported by
Drought Monitor
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated Taylor County was in a severe drought.

Drought, Jones

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Jones forecast zone
Reported by
Drought Monitor
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated the east and south part of Jones County was in a severe drought.

Drought, Haskell

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Haskell forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated all of Haskell County was in a severe drought.

Drought, Throckmorton

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Throckmorton forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated most of Throckmorton County was in a severe drought, while the extreme east part of the county was in extreme drought.

Drought, Shackelford

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Shackelford forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated most of Shackelford County was in a severe drought, while the extreme northeast part of the county was in extreme drought.

Drought, Callahan

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Callahan forecast zone
Reported by
Drought Monitor
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated the northern part of Callahan County was in a severe drought.

Drought, Sutton

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Sutton forecast zone
Reported by
Drought Monitor
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated the southeast half of Sutton County was in a severe drought, while the a small part of the county in the southeast was in extreme drought.

Drought, Kimble

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Kimble forecast zone
Reported by
Drought Monitor
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated most of Kimble County was in extreme drought, while the northwest part of the county was in severe drought.

Drought, Mason

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Mason forecast zone
Reported by
Drought Monitor
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated the drought in Mason County ranged from severe in the north to extreme across the south.

Drought, San Saba

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
San Saba forecast zone
Reported by
Drought Monitor
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated San Saba County was in a severe drought.

Drought, McCulloch

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
McCulloch forecast zone
Reported by
Drought Monitor
Coordinates
31.199, -99.347 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated the southeast corner of McCulloch County was in a severe drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569090, 569092, 569093, 569096, 569097, 569098, 569100, 569103, 569106, 569108, 569121.